Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 186, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2005, 9:51 PM CDT for Kingman County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 9:51 PM CDT (02:51 UTC)
- Expired
- Jul 3, 2005, 10:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 10:00 PM CDT | HAIL 1 | 7 N Zenda, KS | |
| Jul 3, 10:27 PM CDT | HAIL 1.75 | Spivey, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4511 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 14.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 040251 SVRICT KSC095-040345- /O.NEW.KICT.SV.W.0186.050704T0251Z-050704T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 951 PM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1045 PM CDT. * AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ZENDA...OR ABOUT 13 MILES SOUTHWEST OF KINGMAN...MOVING EAST AT 50 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CLEVELAND...KINGMAN...MT VERNON...NORWICH...RAGO...SPIVEY... ZENDA...MURDOCK THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... LAT...LON 3757 9840 3739 9837 3741 9782 3773 9784 $$ JAKUB
2 follow-up statements
000 WWUS53 KICT 040303 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1003 PM CDT SUN JUL 3 2005 KSC095-040345- /O.CON.KICT.SV.W.0186.000000T0000Z-050704T0345Z/ KINGMAN KS- 1003 PM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR KINGMAN COUNTY UNTIL 1045 PM CDT... AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR ZENDA...OR 14 MILES SOUTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF KINGMAN COUNTY...INCLUDING THE TOWNS OF SPIVEY...CLEVELAND AND MURDOCK. LAT...LON 3757 9840 3739 9837 3741 9782 3773 9784 $$ DARMOFAL
000 WWUS53 KICT 040329 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1028 PM CDT SUN JUL 3 2005 KSC095-040345- /O.CON.KICT.SV.W.0186.000000T0000Z-050704T0345Z/ KINGMAN KS- 1028 PM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR KINGMAN COUNTY UNTIL 1045 PM CDT... AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF KINGMAN...AND MOVING NORTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF KINGMAN COUNTY...INCLUDING THE TOWNS OF RAGO AND MURDOCK. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3757 9840 3739 9837 3741 9782 3773 9784 $$ BOWMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:00 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 3, 5:00 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 500 PM CDT SUN JUL 3 2005 .MESO UPDATE... LONG-TRACK SUPERCELL FINALLY DISSIPATED NEAR MCPHERSON. THIS APPEARS MOST LIKELY DUE TO THE OUTFLOW BOUNDARY BECOMING DIFFUSE TO NON-EXISTENT EAST OF I-135, WHICH LIKELY RESULTED IN DECREASED INGESTION OF LOW-LEVEL HELICITY INTO THE STORM. SURFACE WINDS HAVE BACKED SUBSTANTIALLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS OVER THE LAST SEVERAL HOURS, WHICH HAVE ENHANCED THE LOW-LEVEL HELICITIES AND ASSOCIATED TORNADO THREAT. THUNDERSTORMS CONTINUE TO FORM WEST OF HUTCHINSON ALONG AND JUST TO THE NORTH OF A SOUTHWARD SAGGING OUTFLOW BOUNDARY. WITH STORMS MOVING INTO RICHER LOW-LEVEL MOISTURE OVER SOUTH CENTRAL KANSAS, ALONG WITH INCREASED BACKED FLOW/HELICITIES AND LOWER CLOUD BASES ALONG BOUNDARY, TORNADO THREAT WILL CONTINUE THROUGH THE EVENING. VERY LARGE HAIL, DUE TO EXTREME INSTABILITY, AND DAMAGING WINDS WILL BE THREATS AS WELL. LOW-LEVEL WIND PROFILES WILL LIKELY CONTINUE TO BACK EVEN MORE THROUGH THE EVENING HOURS, ALONG WITH CLOUDS BASES LOWERING SLIGHTLY DUE TO DIURNAL COOLING. THIS WILL ONLY ENHANCE THE TORNADO THREAT THIS EVENING. KLEINSASSER/CARUSO --------------------------------------------------------------------- PREVIOUS DISCUSSION 234 PM CDT SUN JUL 3 2005 .DISCUSSION... FORECAST CONCERNS... SEVERE WEATHER THIS EVENING AND HEAVY RAIN POTENTIAL OVERNIGHT... CURRENT SUPERCELL STORM IN BARTON COUNTY KANSAS JUST THE BEGINNING OF WHAT WILL BE A LONG EVENING/NIGHT ACROSS CENTRAL AND EVENTUALLY SOUTH CENTRAL/SOUTHEAST KANSAS. ATMOSPHERE HAS BECOME VERY TO EXTREMELY UNSTABLE ACROSS SOUTH CENTRAL KANSAS. BACKED NEAR SURFACE FLOW ALONG/JUST AHEAD OF OUTFLOW BOUNDARIES AND SURFACE COLD FRONT WILL CONTINUE TO SUPPORT TORNADO THREAT INTO THE EARLY EVENING, THOUGH MODE SHOULD TRANSITION TO BOW ECHO/DAMAGING WIND THREAT LATER ON. BESIDES VERY LARGE HAIL AND DAMAGING WINDS, HEAVY RAIN RISK WILL INCREASE WITH DEVELOPMENT OF LARGER SCALE MESOSCALE SYSTEM(S) INTO THE OVERNIGHT HOURS. THOUGH FLASH FLOOD GUIDANCE VALUES HAVE COME UP A BIT, PARTS OF THE AREA STILL RECOVERING FROM JUNE DELUGES, SO FIGURED IT WISE TO GO WITH FLOOD WATCH TONIGHT. OTHERWISE, GENERALLY ONLY SLIGHT TWEAKS TO FORECAST NEEDED INTO THE OUTER PERIODS. CHANCES, ALBEIT MODEST AND HARD TO PIN DOWN AT THIS POINT, WILL CONTINUE IN WEAK-MODEST WEST-NORTHWEST FLOW ALOFT INTO WEDNESDAY NIGHT. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 87 66 89 / 70 30 20 20 HUTCHINSON 67 87 64 89 / 80 20 20 20 NEWTON 67 86 65 88 / 80 20 20 20 ELDORADO 68 86 66 88 / 70 30 20 20 WINFIELD-KWLD 70 89 68 91 / 70 40 20 20 RUSSELL 63 86 62 88 / 70 10 10 10 GREAT BEND 64 86 63 88 / 80 20 20 20 SALINA 66 87 64 90 / 80 20 10 10 MCPHERSON 67 87 64 89 / 80 20 20 20 COFFEYVILLE 70 87 68 89 / 60 40 20 20 CHANUTE 68 86 66 88 / 70 30 10 10 IOLA 68 85 66 87 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 6 AM CDT MONDAY MORNING FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && DARMOFAL
Hazardous weather outlook, Jul 3, 3:15 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT SUN JUL 3 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 314 PM PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS, AS A COLD FRONT PUSHES SLOWLY SOUTH INTO THE AREA. VERY LARGE HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE WINDS TO 80 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS. A COUPLE OF TORNADOES WILL ALSO BE POSSIBLE EARLY THIS EVENING. INDIVIDUAL SUPERCELLS OR STORM CLUSTERS ARE EXPECTED TO EVOLVE OR DEVELOP INTO MORE OF A LINEAR STORM STRUCTURE LATER IN THE EVENING OR OVERNIGHT, WHICH WILL EVENTUALLY AFFECT SOUTHEAST KANSAS. BESIDES A WIND AND HAIL THREAT, THE RISK FOR LOCALLY HEAVY RAIN MAY ALSO BECOME A CONCERN ACROSS THE ENTIRE AREA, WITH RAINFALL AMOUNTS IN EXCESS OF 2 TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME LINGERING THUNDERSTORMS WILL BE POSSIBLE, MAINLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS MONDAY MORNING. THE MAIN RISK WITH THIS ACTIVITY WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. MONDAY NIGHT THROUGH WEDNESDAY NIGHT CONDITIONS WILL REMAIN UNSTABLE FOR MORE COMPLEXES OF THUNDERSTORMS. HOWEVER, THE PLACEMENT OF THE STORMS WILL BE DEPENDENT ON THE POSITION OF THE FRONTAL BOUNDARY. RIGHT NOW, IT IS TOO EARLY TO DEPICT THE DEGREE OF SEVERITY AND TIMING OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING, POSSIBLY LASTING INTO THE OVERNIGHT HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED
In the hours before
Special weather statement, Jul 3, 9:10 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 910 PM CDT SUN JUL 3 2005 KSZ094-095-040300- ELK-WILSON- 910 PM CDT SUN JUL 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK AND WILSON COUNTIES... AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TORONTO TO GRENOLA...AND MOVING EAST AT 35 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS LINE OF STORMS. JAKUB
Local storm report, Jul 3, 9:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG BLUFF CITY 37.08N 97.88W
07/03/2005 HARPER KS LAW ENFORCEMENT
EXTENSIVE DAMAGE TO POWER LINES, ROOFS WITH SOME
BUILDINGS COMPLETELY UNROOFED, AND OUTBUILDINGS.
&&
ESSpecial weather statement, Jul 3, 9:23 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 923 PM CDT SUN JUL 3 2005 KSZ072-040315- ALLEN- 923 PM CDT SUN JUL 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN COUNTY... AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HUMBOLDT...OR 10 MILES SOUTHWEST OF IOLA...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 3, 9:35 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 935 PM CDT SUN JUL 3 2005 KSZ047-040315- BARTON- 935 PM CDT SUN JUL 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING EAST AT 50 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
Local storm report, Jul 3, 9:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM HAIL 8 NW GREAT BEND 38.44N 98.91W
07/03/2005 0.88 INCH BARTON KS TRAINED SPOTTER
PEA TO NICKLE HAIL
&&
CDBLocal storm report, Jul 3, 9:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL ARKANSAS CITY 37.07N 97.04W
07/03/2005 1.00 INCH COWLEY KS LAW ENFORCEMENT
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 58 min |
| Jul 3, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Jul 3, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jul 3, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| Jul 3, 7:37 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| Jul 3, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 64 min |
| Jul 3, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Greenwood | 59 min |
| Jul 3, 8:05 PM CDT | Flash Flood Warning | ICT | Kingman, Reno, Sedgwick | 6 hr |
| Jul 3, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 60 min |
| Jul 3, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 47 min |
| Jul 3, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 67 min |
| Jul 3, 9:03 PM CDT | Flash Flood Warning | ICT | Harper, Sumner | 6 hr |
| Jul 3, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 57 min |
| Jul 3, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 61 min |
| Jul 3, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 29 min |
| Jul 3, 10:39 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 28 min |
| Jul 3, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| Jul 3, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| Jul 3, 11:08 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
| Jul 3, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 37 min |
| Jul 3, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Jul 4, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jul 4, 12:40 AM CDT | Flash Flood Warning | ICT | Cowley | 6 hr |
| Jul 4, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.